Lifestyle changes can reduce need for heartburn medication

Ask Dr. K

Print Article

DEAR DOCTOR K: For years I've been taking a PPI twice a day for heartburn. My doctor wants me to cut back, or stop altogether. But the idea frightens me. Do you think it's possible?

DEAR READER: To anyone tormented by frequent heartburn, not taking your daily tablet - or tablets - of omeprazole (Prilosec) or lansoprazole (Prevacid) might seem like a scary idea. These and similar drugs, known as proton pump inhibitors (PPIs), are the foundation of treatment for heartburn, also known as gastroesophageal reflux disease (GERD).

GERD occurs when stomach acid backs up into the esophagus. I've put an illustration of how reflux occurs on my website, AskDoctorK.com.

PPIs work by shutting down the acid-producing "pumps" in the stomach. They sharply reduce acid secretion and therefore the irritation it causes when stomach contents back up into the esophagus.

A number of my patients whose GERD was tamed by PPIs, and now have no symptoms, have been able to successfully taper off of them. This is more likely if they also make the lifestyle changes that reduce the symptoms of GERD. Those include:

- Lose weight. Being overweight is the leading cause of reflux.

- Avoid eating large meals. Instead, eat more frequent, smaller meals.

- Avoid eating two to three hours before your normal bedtime.

- Sleep with your upper body slightly above stomach level by elevating the head of the bed slightly on blocks or by using a wedge-shaped cushion. This reduces pressure on the opening between the upper stomach and base of the throat. Just propping up your head with pillows won't work.

- Avoid certain foods that can trigger heartburn. They include chocolate, caffeine, alcohol, acidic foods, spicy foods or fatty foods. Try cutting them out for a while to see if it makes a difference.

- Completely avoid foods with mint. Mint may loosen the passageway from the stomach to the esophagus and allow acidic material to back up into the esophagus and throat.

What's the problem with remaining on the PPIs indefinitely? There is some evidence that long-term use may increase your risk of developing a type of pneumonia called aspiration pneumonia, and a potentially serious intestinal infection with the bacteria called C. difficile. It may also cause you not to absorb enough calcium, magnesium, vitamin B12 or iron.

To taper your PPI, start by gradually reducing the dose and frequency until you are taking the lowest dose once a day. Then, gradually replace the PPI with an H2 blocker, an acid-reducing drug. Examples include cimetidine (Tagamet), ranitidine (Zantac), famotidine (Pepcid) and nizatidine (Axid). Switching to an H2 blocker may help you to stop taking a PPI.

I don't think we have solid evidence of serious side effects from long-term use of H2 blockers. The evidence of adverse effects from long-term use of PPIs is somewhat stronger. But suppose you've been free of GERD symptoms for several months on a PPI. If you're committed to lifestyle changes, it's worth talking with your doctor about how to gradually taper off your PPI.

Dr. Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.

Print Article

Read More Lifestyles

Community Thanks

September 22, 2019 at 5:00 am | Coeur d'Alene Press GOLF: Fundraiser remembers volunteers Dear Community Friends: This year’s Family Promise North Idaho Annual Golf Scramble was dedicated to three devoted volunteers who passed away this last year:...

Comments

Read More

Travel firm Thomas Cook teeters on edge as talks continue

AP

September 22, 2019 at 8:25 am | LONDON (AP) — More than 600,000 vacationers who booked through tour operator Thomas Cook were on edge Sunday, wondering if they will be able to get home, as one of the world's oldest and biggest trav...

Comments

Read More

UN agency: Tanzania not sharing details on Ebola-like cases

AP

September 22, 2019 at 5:47 am | JOHANNESBURG (AP) — The World Health Organization has issued an unusual statement raising questions about whether Tanzania is covering up possible cases of the deadly Ebola virus, a significant cause...

Comments

Read More

4 Chinese tourists killed in Utah bus accident identified

AP

September 22, 2019 at 1:01 am | PANGUITCH, Utah (AP) — Authorities on Saturday identified the four Chinese tourists killed in a bus crash in southern Utah, and the tour group is dispatching employees from China to help those injure...

Comments

Read More

Contact Us

(208) 664-8176
215 N. Second St
Coeur d'Alene, Idaho 83814

©2019 The Coeur d'Alene Press Terms of Use Privacy Policy
X
X